Tornadoes · United States · Texas · 2024
EF2 tornado, Port Arthur to Lakeview, Texas, April 10, 2024
From Port Arthur to Lakeview, this EF2 tornado ran 2.7 miles across Jefferson County on April 10, 2024, touching down at 5:55 AM CDT and reaching 300 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 10, 2024
- Touchdown
- 5:55 AM CDT (10:55 UTC)
- Lifted
- 5:59 AM CDT (10:59 UTC)
- On the ground
- 4 minutes
- Path length
- 2.7 miles (4.3 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Jefferson County
- Touchdown point
- 29.886, -93.942
- Lift-off point
- 29.893, -93.898
- Record number
- 2404100455-01
The damage survey
9 damage points were recorded along this path by NWS LCH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Potential beginning point to Port Arthur Tornado.
- Metal building sustained heavy damage to the southeast side. Debris sprayed on southeast side.
- Over half of the roof destroyed.
- Church building completely destroyed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper low forced a round of severe thunderstorms across the region. Flooding, high wind gusts, hail, and tornadoes occurred in Southeast Texas as a result of this system.
A NWS storm survey revealed that an EF-2 tornado impacted areas of Port Arthur. The tornado began near the intersection of 17th Street and Savannah Ave southeast of Motiva. The tornado path traveled east, peaking out near the Progressive Missionary Baptist Church where a large portion of the masonry walls collapsed. Another home near 11th Street and Orange Ave had the roof completely removed and some walls collapsed. Home and tree damage was extensive across these neighborhoods in Port Arthur. The path continued across Rose Hill Park and onto Pleasure Island. The tornado likely continued into Sabine Lake. Maximum estimated winds were 120 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Apr 10, 3:56 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 10, 3:56 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
356 AM CDT Wed Apr 10 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Today through Friday night)
Issued at 355 AM CDT Wed Apr 10 2024
Our long anticipated severe weather/heavy rain event is finally
underway with local 88Ds showing a cluster of very slow moving
thunderstorms covering interior sern TX/cntl LA with various ob
networks showing up to 8 inches of rain having fallen across this
area. Meanwhile, regional 88Ds show a developing line of storms
approaching Houston metro which is progged to further strengthen and
sweep into/across the forecast area later this morning. Special 04z
KLCH sounding showed reasonable helicity to go along with good
CAPE/shear and exceptional moisture, thus all modes of severe remain
in play through the event. And accordingly, SPC has now issued a
Tornado Watch for the entire forecast area valid til 09L/14z.
In addition, no changes are planned to going hazards (Flood
Watch/Wind Advisory) based on latest guidance.
After this initial round of convection departs the region,
expecting another round, although with far less coverage, of
showers/storms associated with the advancing stacked low/sfc
frontal boundary to cross later this afternoon.
Once the afternoon precip exits the area, dry conditions are
expected for the remainder of the short term period as a nwrly
flow aloft behind the departing shortwave gradually transitions
to a more wrly flow, while sfc high pressure builds over the
region. An initial burst of post-frontal cooler weather will
gradually moderate.
25
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 355 AM CDT Wed Apr 10 2024
Slim rain chances return to the forecast for Tuesday as another
mid/upper-level shortwave combines with a limited moisture return
off the Gulf to produce widely scattered showers and storms over
our extreme nrn zones. Otherwise, the long term period of the
forecast looks to be dry.
25
&&
.AVIATION...
(06Z TAFS)
Issued at 1134 PM CDT Tue Apr 9 2024
Little change to the overall forecast thinking since the previous
package. Still expected a large swath of heavy rain and
thunderstorms to move across the region over the next 12 hours or
so, bringing frequent lighting, gusty/damaging winds, low
ceilings, and reduced VIS to all terminals. Conditions will begin
to improve west to east through the late morning into the early
afternoon. Some light showers will be possible through the
afternoon after the main threat is over however, these showers
aren't expected to pose many issues. Conditions will improve
quickly from the afternoon into the evening hours.
17
&&
.MARINE...
Issued at 355 AM CDT Wed Apr 10 2024
Extended the SCA on all of our waters based on latest guidance
this morning.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 53 75 47 / 100 10 0 0
LCH 78 56 77 51 / 90 0 0 0
LFT 80 59 77 53 / 100 0 0 0
BPT 79 54 79 53 / 80 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033.
Wind Advisory until 7 PM CDT this evening for LAZ033-044-045-055-
073-074-141>143-152>154-241>243-252>254.
Coastal Flood Advisory until 2 PM CDT this afternoon for LAZ073-
074.
Coastal Flood Advisory until 7 PM CDT this evening for
LAZ252>254.
TX...Flood Watch through this evening for TXZ180-259-260.
Wind Advisory until 7 PM CDT this evening for TXZ515-516-615-616.
Coastal Flood Advisory until 2 PM CDT this afternoon for TXZ615.
GM...Small Craft Advisory until 10 AM CDT Thursday for GMZ430-432.
Small Craft Advisory from 7 AM this morning to 10 AM CDT
Thursday for GMZ435-436.
Small Craft Advisory until 7 PM CDT Thursday for GMZ450-452-455-
470-472-475.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...17In the hours before
Special weather statement, Apr 10, 3:38 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
338 AM CDT Wed Apr 10 2024
LAZ027-030-TXZ180-259-260-100915-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
Tyler TX-
338 AM CDT Wed Apr 10 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...TYLER...NEWTON AND NORTHERN JASPER
COUNTIES THROUGH 415 AM CDT...
At 338 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Warren to near Merryville.
Movement was north at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Ridder, Jasper, Woodville, Newton, Kirbyville, Merryville,
Colmesneil, Chester, Rockland, Warren, Town Bluff, Ebenezer, Bon
Weir, Burkeville, Mayflower, Spurger, Harrisburg, Junction,
Stringtown, and Farrsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3120 9333 3071 9332 3055 9455 3097 9465
TIME...MOT...LOC 0838Z 186DEG 29KT 3062 9452 3080 9355
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Apr 10, 3:56 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 AM CDT Wed Apr 10 2024
LAZ030-141-100930-
Beauregard LA-Northern Calcasieu LA-
356 AM CDT Wed Apr 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAUREGARD AND
NORTH CENTRAL CALCASIEU PARISHES THROUGH 430 AM CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm over
Buhler, or 8 miles northwest of Westlake, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
De Quincy, Ragley, Oretta, and Buhler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 AM CDT for southwestern
Louisiana.
&&
LAT...LON 3030 9325 3028 9339 3054 9350 3060 9322
TIME...MOT...LOC 0855Z 168DEG 17KT 3036 9334
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Apr 10, 4:18 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
418 AM CDT Wed Apr 10 2024
LAZ030-031-100945-
Allen LA-Beauregard LA-
418 AM CDT Wed Apr 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAUREGARD AND WEST
CENTRAL ALLEN PARISHES THROUGH 445 AM CDT...
At 418 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ragley, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Ragley, Dry Creek, and Longville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for southwestern
Louisiana.
&&
LAT...LON 3065 9297 3040 9324 3040 9325 3044 9334
3075 9323
TIME...MOT...LOC 0918Z 202DEG 21KT 3049 9324
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Apr 10, 4:20 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
420 AM CDT Wed Apr 10 2024
TXZ180-100945-
Tyler TX-
420 AM CDT Wed Apr 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TYLER COUNTY
THROUGH 445 AM CDT...
At 420 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Warren, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Woodville, Chester, Warren, Ivanhoe, and Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 AM CDT for southeastern
Texas.
&&
LAT...LON 3096 9460 3079 9425 3062 9435 3053 9450
3053 9454 3085 9462
TIME...MOT...LOC 0920Z 202DEG 20KT 3067 9454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Apr 10, 4:25 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
425 AM CDT Wed Apr 10 2024
LAZ027-030-101000-
Beauregard LA-Vernon LA-
425 AM CDT Wed Apr 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BEAUREGARD AND
SOUTH CENTRAL VERNON PARISHES THROUGH 500 AM CDT...
At 425 AM CDT, Doppler radar was tracking a strong thunderstorm over
De Ridder, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
De Ridder, Leesville, Rosepine, Fort Johnson, New Llano, and
Pickering.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for southwestern
and west central Louisiana.
&&
LAT...LON 3073 9318 3077 9337 3115 9337 3109 9303
TIME...MOT...LOC 0925Z 189DEG 33KT 3082 9327
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Apr 10, 5:29 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
529 AM CDT Wed Apr 10 2024
LAZ044-045-152-153-101100-
Upper Vermilion LA-Upper Iberia LA-Lafayette LA-Upper St. Martin LA-
529 AM CDT Wed Apr 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IBERIA...
LAFAYETTE...NORTHEASTERN VERMILION AND NORTHWESTERN ST. MARTIN
PARISHES THROUGH 600 AM CDT...
At 529 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jefferson Island, or 7 miles east of Abbeville, moving north at 45
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Lafayette, Abbeville, Scott, Breaux Bridge, Carencro, St.
Martinville, Broussard, Youngsville, Erath, Delcambre, Henderson,
Cade, Cecilia, Acadiana Regional Airport, Jefferson Island, Coteau,
Parks, and Milton.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 98 and 117.
Interstate 49 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for south central,
central and southwestern Louisiana.
&&
LAT...LON 2996 9202 2996 9206 2997 9211 3032 9211
3033 9209 3036 9208 3037 9207 3034 9178
2999 9188 2999 9189 2996 9191 2996 9194
2995 9196
TIME...MOT...LOC 1029Z 186DEG 40KT 2999 9200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
25The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 00:00Z
10.9 hours before the tornado, 74 km from the path. April 10, 2024.
- Mixed-layer CAPE
- 1977 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 1944 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Lake Charles Mun, LA (KLCH), 12:00Z
1.1 hours after it, 74 km from the path. April 10, 2024.
- Mixed-layer CAPE
- 1612 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 1510 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.1
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Beaumont - Port Arthur (BPT), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lake Charles radar (KLCH), 73 km away, was scanning. The volume nearest the touchdown began at 10:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 10, 2024
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 10 | 2:47 AM CDT | EF1 | Harris, TX | 1.7 | 300 | $500,000 | ||
| April 10 | 4:35 AM CDT | EF0 | Madison, MS | 0.7 | 150 | $25,000 | ||
| April 10 | 6:30 AM CDT | EF1 | Cameron Parish, LA | 3.1 | 150 | $250,000 | ||
| April 10 | 6:31 AM CDT | EF1 | Cameron Parish, LA | 3.1 | 100 | $10,000 | ||
| April 10 | 6:38 AM CDT | EF2 | Calcasieu Parish, LA | 1.1 | 150 | $500,000 | ||
| April 10 | 6:41 AM CDT | EF1 | Calcasieu Parish, LA | 0.1 | 100 | $10,000 | ||
| April 10 | 6:41 AM CDT | EF1 | Calcasieu Parish, LA | 0.8 | 100 | $5,000 | ||
| April 10 | 6:51 AM CDT | EF1 | Jefferson Davis Parish, LA | 6.6 | 100 | $200,000 | ||
| April 10 | 7:17 AM CDT | EF1 | Saint Landry Parish, LA | 1.2 | 200 | $15,000 | ||
| April 10 | 7:27 AM CDT | EF1 | Acadia Parish, LA | 0.1 | 100 | $5,000 | ||
| April 10 | 7:38 AM CDT | EF1 | Saint Landry Parish, LA | 0.1 | 150 | $2,000 | ||
| April 10 | 7:58 AM CDT | EF1 | Pointe Coupee Parish, LA | 23.8 | 250 | $70,000 | ||
| April 10 | 8:13 AM CDT | EF2 | West Feliciana Parish, LA to MS | 14.6 | 700 | $20,000 | ||
| April 10 | 9:49 AM CDT | EF1 | Saint Tammany Parish, LA | 3.3 | 200 | |||
| April 10 | 10:01 AM CDT | EF2 | Saint Tammany Parish, LA | 11.0 | 350 | $1.0 million | ||
| April 10 | 10:03 AM CDT | EF1 | Saint Tammany Parish, LA to MS | 9.8 | 250 | |||
| April 10 | 10:06 AM CDT | EF2 | Saint Tammany Parish, LA to MS | 7.8 | 300 | |||
| April 10 | 10:15 AM CDT | EF1 | Hancock, MS | 2.9 | 100 | |||
| April 10 | 10:15 AM CDT | EF1 | Hancock, MS | 10.3 | 150 | |||
| April 10 | 10:17 AM CDT | EF1 | Hancock, MS | 5.2 | 200 | |||
| April 10 | 10:23 AM CDT | EF1 | Hancock, MS | 2.7 | 100 | |||
| April 10 | 10:28 AM CDT | EF1 | Hancock, MS | 2.9 | 150 | $100,000 | ||
| April 10 | 10:31 AM CDT | EF0 | Hancock, MS | 2.8 | 75 | |||
| April 10 | 10:40 AM CDT | EF0 | Harrison, MS | 4.9 | 100 | |||
| April 10 | 10:44 AM CDT | EF1 | Harrison, MS | 1.5 | 75 | |||
| April 10 | 11:14 AM CDT | EF0 | Jackson, MS | 2.2 | 25 | |||
| April 10 | 12:20 PM CDT | EF1 | Mobile, AL | 0.2 | 25 | |||
| April 10 | 1:33 PM CDT | EF1 | Escambia, FL | 2.3 | 150 | |||
| April 10 | 1:46 PM CDT | EF1 | Santa Rosa, FL | 2.5 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.